Colorado, 2003Drought in Colorado, January 1 to 31, 2003
January 1 to 31, 2003 · NWS GJT · 21 events in 21 counties and zones
January consisted of below normal precipitation and above normal temperatures across much of western Colorado. This offered no relief to the extreme drought conditions that persisted across the area.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
January consisted of below normal precipitation and above normal temperatures across much of western Colorado. This offered no relief to the extreme drought conditions that persisted across the area. For a continuation on this drought situation in western Colorado, see the February 2003 Storm Data publication.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 2:13 PM MST, 9 hours 47 minutes earlier.
Area forecast discussion, Dec 31, 2:13 PM MST, 9 hours 47 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
213 PM MST TUE DEC 31 2002
...UPDATED EARLIER TO ADD CO ZONE 2 TO WINTER WEATHER ADVY...
ENERGETIC SHORTWAVE TROUGH MOVING THROUGH GREAT BASIN...WITH MINOR
VORT MAXES OUT AHEAD OF IT CUTTING ACROSS NE UT AND NW CO. CRAIG
RECIEVED TWO INCHES OF SNOW ALREADY AND ISSUED WNTR WX ADVY FOR THIS
AFTN THROUGH TONIGHT FOR CO ZN 2. WINTER WX ADVY CONTINUES FOR NRN
AND CNTRL CO MTN TONIGHT.
SATELLITE EXTRAPOLATION SHOWS SHORTRANGE MODEL TIMING SHOULD WORK.
BEST UPWARD MOTION...MOISTURE...OTHER DYNAMICS MOVE THROUGH THE
AREA STARTING JUST AFTER 00Z WITH THE DYNAMIC SUPPORT WANING AFTER
ABOUT 06-08Z. NW FLOW ALOFT WITH ERODING MOISTURE CONTINUES THROUGH
THE REST OF THE LATE NIGHT AND INTO WED. HIGH PRESSURE TO MOVE IN
WED AFTERNOON WITH DRY CONDITIONS LATE WED NGT THROUGH THU. HAVE
DECREASED THE POPS SUBSTANTIALLY WED AND WED EVNG TO SHOW THIS.
A VERY WEAK DISTURBANCE MOVES THROUGH THE RIDGE THU AFTN BUT DO NOT
BLV THERE WILL BE ENUF MOISTURE FOR PCPN. A STRONGER SHORTWAVE TROF
WEAKENS THE RIDGE FRI AFTN AND EVNG. STILL ONLY LOW LVL PERCENTAGE
POPS IN THE FORECAST FOR MTNS AND NRN HALF OF CWA DUE TO MINOR
DYNAMIC SUPPORT AND NOT MUCH MOISTURE. CJC
EXTENDED...SATURDAY THROUGH TUESDAY...
FAIRLY GOOD AGREEMENT BETWEEN MODELS WITH SOLUTIONS CONVERGING
AFTER SAT AS COMPARED WITH YESTERDAYS RUNS. MRF INDICATING LESS
AMPLIFICATION THROUGH SUN. FLAT RIDGE BUILDS TO THE WEST ON
SAT WITH NORTHWEST FLOW OVER THE AREA. WITH TODAYS LESS
AMPLIFIED SOLUTION THIS FLOW IS NOT AS FAVORABLE AND THE SHORTWAVE
MOVING ACROSS THE NORTH IS FARTHER EAST BY THE TIME IT DIPS
SOUTHWARD. THIS POINTS TO LESS ACTIVITY ON SAT SO WILL DECREASE
POPS A BIT. POPS ARE ALREADY FAIRLY LOW SO WILL JUST TWEAK A
LITTLE...MAINLY FOR LESS AREAL COVERAGE. MRF IS THE ONLY MODEL TO
INDICATE A SHORTWAVE DIGGING EAST OF THE ROCKIES ON SUN THAT COULD
GIVE US A BETTER CHANCE IN THE NORTH...SO WILL NOT CHANGE THE
FORECAST AT THIS TIME. FORECAST LOOKS GOOD FOR REMAINDER OF THE
PERIOD AS A STRONG RIDGE BUILDS OVER THE WEST ON MON. DRY CONDITIONS
CONTINUE THROUGH TUE. HEFFERNAN
.GJT...WINTER WEATHER ADVISORY TONIGHT FOR CO ZONES 2/4/5/9/10/12/13.
Hazardous weather outlook, Dec 31, 5:55 AM MST, 18 hours 5 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 AM MST TUE DEC 31 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT...
EXPECT SNOW AND WIND ACROSS MOST OF THE EASTERN UTAH AND WESTERN
COLORADO MOUNTAINS THIS AFTERNOON AND TONIGHT...AS A FAST-MOVING
PACIFIC STORM RACES THROUGH THE REGION. HEAVIEST SNOW ACCUMULATIONS
WILL OCCUR THIS EVENING. THE COMBINATION OF WIND AND SNOW WILL CREATE
HAZARDOUS DRIVING CONDITIONS ESPECIALLY TONIGHT IN THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO. REFER TO THE WINTER WEATHER
ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
JAD
Drought, Lower Yampa River Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought, Northwestern San Juan Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought, Paradox Valley / Lower Dolores River Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Drought, Roan and Tavaputs Plateaus
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Drought, San Juan River Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought, Southwestern San Juan Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought, Uncompahgre Plateau and Dallas Divide
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought, Upper Gunnison River Valley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought, Upper Yampa River Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Drought, West Elk and Sawatch Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Drought, Animas River Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought, Central Colorado River Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Central Gunnison and Uncompahgre River Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought, Central Yampa River Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought, Debeque to Silt Corridor
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Elkhead and Park Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Drought, Flattop Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Drought, Four Corners / Upper Dolores River Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Grand and Battlement Mesas
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Drought, Grand Valley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, January 1 to 2, 2003$1.1 million · 9 events
- Drought in Georgia, January 1 to 28, 200397 events
- High Wind in Washington, January 1 to 2, 2003$100,000 · 60 kt wind · 4 events
- Ice Storm in Pennsylvania, January 1 to 2, 2003$100,000 · 2 events
- Drought in New Mexico, January 1 to 31, 200322 events
- Flooding and Heavy Rain in Virginia, January 1, 20031 injured · 14 events
- Winter Storm in Missouri, January 1 to 2, 200314 events
- Winter Storm in New York, January 1 to 2, 200313 events
- Ice Storm in Pennsylvania, January 1 to 2, 200310 events
- Drought in Texas, January 1 to 31, 20038 events
- Drought in Utah, January 1 to 31, 20037 events
- High Wind in Texas, January 1, 200356 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338251, 5338252, 5338253, 5338254, 5338255, 5338256, 5338257, 5338258, 5338259, 5338260, 5339986, 5339987, 5339988, 5339989, 5339990, 5339991, 5339992, 5339993, 5339994, 5339995, 5339996.